CSN Login
Members Online: 4

Aches and Pains after Chemotherapy

jmears
Posts: 270
Joined: Jul 2001

I had a lumpectomy last November. Because of the size and pathology of the tumor I took 8 sessions of chemotherapy (4 Adriamycin/Cytoxan and 4 Taxotere). After the third round of the A/C every joint in by body ached. My Oncologist assured me it wasn't cancer and that it was probably a joint virus of sorts (no real diagnosis). This lasted almost 4 weeks ... but went completely away when I took the prescribed steriods that accompany Taxotere treatments. About a month after my final treatment (4/23)I became very stiff in most of my joints. My hands have pain and stiffness and my feet ache when I first stand up after being off of them for a while. I do limber up a bit throughout the day but I always have some discomfort. I feel arthritic ... but I wasn't before the chemotherapy and I'm only 43. My oncologist doesn't offer any explaination. Has anyone experienced this side-effect?

bdean
Posts: 262
Joined: Feb 2001

It probably is the chemo effects on the joints and bones. Chemo just keeps on giving for months or years after final dose!!
It really hits the bones hard. It has been 7 months since last Taxol; and I still have to be careful when I first get up and give my feet time to adjust before I start walking! If you can take aspirin, try a couple after breakfast each morning. It keeps me going all day. If you still have these symptoms for several more months, you might want to check with your regular doctor. Good wishes and prayers I send your way. Brenda from GA.

24242
Posts: 1417
Joined: Mar 2001

I know I am not alone. New medication coming out all the time. Don't stop telling your doctors about your pains and remind them if it has been going on for along time. Quality to our lives is most important or it should be. There are alternative therapies that often are not explored, something may help you.
Too many times doctors perscribe anti depressants when in fact if we weren't in pain we wouldn't be depressed. Pain and exhaustion from pain causes depression not the other way around. Many medications mask the problems don't fix it, remember that. I found exercise and doing yoga helped a great deal. We have to look out for ourselves for no one else will. Listen to your body it is speaking to you.
Be good to yourself,
24242Tara

debw
Posts: 109
Joined: Dec 2000

Yes, after Taxol. It is one of those undisclosed problems that the drug company does not want to recognize. DebW

ksnarski's picture
ksnarski
Posts: 3
Joined: Jul 2001

I am currently going through that right now. I have had 4 AC, 8 taxols and 4 more to go. I am on weekly taxol which they said the pain would not be as bad as "normal". BULL!!! I get my treatments on Fridays. My face gets bright red for Saturday, Sunday my taste buds go and by Tuesday, I can't walk down the block without feeling brittle. My bones hurt way deep inside and nothing will aleve it. By Thursday, I am feeling a little better, of course just in time for treatment again Friday. I'm with you. They gave me Codeine to help - it only makes me sleepy. Bathes and compresses help somewhat. Good luck -Karen

oliveoyl
Posts: 16
Joined: Jul 2001

Yes, yes, yes, I experienced the very same thing after my rounds of A/C & Taxol. While on the Taxol, my hip joints ached so I couldn't walk for a day or two after each treatment. Then about TWO MONTHS after I was completely off the drugs, my hands and feet were really sore & stiff with a little swelling in my fingers. I feel sure this is probably due to the drugs, since I had blood tests & x-rays done to find out what was wrong. The tests didn't show anything so they suggested I have a "nerve damage" test done. I opted not to have that because I hear it's very painful. The pain & swelling finally went away, but it took a while. Hang in there.

mellie
Posts: 7
Joined: Mar 2001

Yes, I've experienced the same thing. I finished chemo in February '01 (A/C and Taxol). It was the Taxol that caused my aches and pains. I still have stiffness in my fingers in the morning when I wake up and my knees are creaky most all the time. My oncologist has nothing to say on the subject; but a chiropractor I work with suggested that it's caused by residual toxicity from the chemo and it will just take a while to work its way out. I've tried glucosamine, but it didn't help me, although it did help a friend of mine with similar symptoms. If I come up with any more information, I'll let you know.

maneely
Posts: 5
Joined: May 2001

It has been 4 years since I finished chemo (A/C) and I cannot function without Vioxx. My doctors have brushed off my suggestion that this was due to the chemo (I'm only 45 and had no history of arthritis or joint problems prior to the chemo)... Personally, I am convinced that this subject needs further study. Let's hope the doctors start listening to us.

gisela
Posts: 3
Joined: Apr 2003

Wow, I just joined today and I hear so many others are experiencing the same types of aches and pains after taxol. For me also it is worse after I have been sitting or sleeping. After the first few steps then it's OK. Now it seems to have progressed so that when I'm sleeping (in one position) and I try to turn, my hip, back hurts.I almost feel as if the supporting muscles cramp. I can't sit at a desk or in a car very long before that tightening pain starts up. It has affected my elbows and shoulders also. I too have been reporting this to all my doctors and they look at me like no one else has ever complained. They told me it might be due to low estrogen and I started using a ring. I'm now on Fosamax and Letrozole. I tried stopping each for a month (one at a time) to see if they are causing it but no change. I've tried PT and massage therapy both which help a little. If anyone has any suggestions please pass them along Thanks Gisela

Ann756
Posts: 1
Joined: May 2004

Hi, just joined this board. Started Letrozole in Sept. Aches/pains are similar to my chemo treatments. Haven't been in the mood to try yoga again. Walking manages it somewhat. Advil helps but I don't like to take it all the time. I'm 53 - 6 yr. survivor. It's comforting to know I'm not the only one experiencing this and that it's not all in my head! Ann

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network